Can You Overdose On Concerta?

Manish Mishra, MBBS

Medically Reviewed By: Manish Mishra, MBBS

on

Overdosing on Concerta can happen after you take over 60 mg of Concerta per day. A Concerta overdose can cause hallucinations, confusion, heart attack, fainting, and death.

You can overdose on Concerta. Overdosing on Concerta can cause irregular heartbeat, rapid mood swings, loss of muscle control, fever, heart attack, and death.

Concerta (methylphenidate) is a prescription stimulant medication that treats attention deficit hyperactivity disorder (ADHD) and narcolepsy. 

ADHD medications such as Concerta, Adderall, and Ritalin are common targets of drug abuse by Ohio adolescents and college students to improve energy and wakefulness.

In 2021, almost 4 percent of Ohio State college students reported abusing prescription stimulants at least once in the past 3 months. Abusing Concerta increases your risk of overdose in the short-term and long-term.

Concerta Overdose Risk Factors

A Concerta overdose occurs when high doses of methylphenidate cause your central nervous system (CNS) to shut down. Your central nervous system can control your breathing, heartbeat, body temperature, and other vital functions, and a compromised CNS can be life-threatening.

Your risk of Concerta overdose increases when you:

  • take higher doses of Concerta than your doctor prescribed
  • take part in Concerta abuse to improve energy or performance
  • mix Concerta with other substances, such as monoamine oxidase inhibitor (MAOI) antidepressants

A prescribed dose of Concerta should not exceed 60 mg per day. Taking Concerta as directed by your doctor can reduce your risk of overdose.

Signs Of A Concerta Overdose

Overdosing on Concerta can affect your vital functions and mental health. Concerta overdose symptoms in yourself or a loved one may include:

  • psychosis
  • hallucinations
  • rapid mood swings
  • blurred vision
  • fainting
  • heavy breathing
  • chest pain
  • cardiovascular problems, such as irregular heart rate or high blood pressure
  • muscle twitching

These signs can occur after or alongside common side effects of Concerta, such as sweating, vomiting, diarrhea, weight loss, or dry mouth.

A Concerta overdose may require immediate medical attention. If you see these signs in yourself or someone you know after taking Concerta, call poison control or 911 right away.

Concerta Overdose Treatment Options

Treating a Concerta overdose may involve restoring vital functions. Stomach pumping and cooling of the body may be done by medical professionals. If an overdose victim suffered a heart attack, attempts to restore heartbeat and blood flow may also be performed.

In 2020, stimulants and amphetamines contributed to over 20 percent of all drug overdose deaths in Ohio. Concerta is a Schedule II controlled substance due to its health risks and high potential for substance abuse.

A Concerta overdose is likely a sign of a long-term substance use disorder. If you complete a short-term recovery after overdosing, you may be recommended to enter an addiction treatment program to prevent further overdoses.

Concerta Addiction Treatment Programs

Brand name prescription drugs such as Concerta can be effective when used as intended. However, once you or a loved one start abusing Concerta to help with your energy, mood, or performance, it can be difficult to stop.

You may need higher doses of the drug to feel the same effects or experience painful withdrawal symptoms when trying to quit, which can increase your long-term risk of overdose.

At our substance use disorder treatment center, we offer inpatient medical detox programs, mental health services, and aftercare support for your specific needs. To learn more, please contact us today.

  1. Drug Enforcement Administration https://www.dea.gov/sites/default/files/2023-02/Amphetamines%202022%20Drug%20Fact%20Sheet_0.pdf
  2. Food and Drug Administration https://www.accessdata.fda.gov/drugsatfda_docs/label/2007/021121s014lbl.pdf
  3. National Library of Medicine: MedlinePlus https://medlineplus.gov/druginfo/meds/a682188.html
  4. Ohio Department of Health https://odh.ohio.gov/know-our-programs/violence-injury-prevention-program/resources/2020-ohio-drug-overdose-report

Written by Ohio Recovery Center Editorial Team

© 2024 Ohio Recovery Center | All Rights Reserved

* This page does not provide medical advice.

Prefer Texting?
We've got you covered.

Receive 24/7 text support right away.
There is no obligation and you can opt out at any time.
chat-header

Sign up for text support

Receive 24/7 text support right away.
There is no obligation and you can opt out at any time.
chat-header
Let us walk you through the treatment process. We're here to help.
For 24/7 Treatment Help:
100% Free & Confidential. Call (419) 904-4158
(419) 904-4158